Pain relief less effective?

Hello everyone. I have fibro, arthritis and lots of nerve pain especially in my back. Several months ago my neurologist put me on Gabapentin and the pain relief was startling and unexpected. I regained my mobility and felt like myself again. Suddenly, however, the pain is resurfacing and the muscles in my back go rigid and walking becomes a very painful experience. Has anyone experienced anything similar?

16 Replies

  • Hi Peggys1

    Did your neurologist put you on the maximum recommended dose straight away or was it low to start, to increase slowly?

    I found that increasing my dose over 3 monthly periods up to what is considered a therapeutic doseaway was really helpful. I'm aware that there'll come a time when it 'stops being so effective' but I'll cross that bridge when I reach it!

    Are you on any other analgesia? Slow release & as required?

    Have you had physio or tried massage, Pilates or Yoga?

    Chiropractors may be a possibility?

    Nerve pain is horrendous isn't it and the associated muscle spasms are nasty!! Totally floors me some days - horrific at best!! I do find that 'walking it out' helps a little as it just tightens up even more otherwise which in turn, disables me even more.

    Vicious circle that I so wish someone could have an answer for - even a magic 'stretch' every hour that releases the muscles just a tad would do!!

    I'm sure there'll be some more advice on here.......


  • Thank you Paton and RayJay C for taking the time to respond. I am on a high dose and I think I started on a high dose. Do you find that you're memory is awful on this medication too?!

    From what I recall, after about 3 weeks of taking them, the effect was magical. I could fill the dishwasher without that being the only task my back would allow me to complete in a day. After a while I was able to go out without a walking stick for support when the back spasms hit. I no longer felt disabled by it. Recently, however, the pain has hit pre medication levels. All my joints are stiff and painful but it is the back issue that immobilises me.

    This morning I took my beloved 14 year old golden retriever for a short, very slow walk. He's due to be put to sleep on Friday because of his back pain and I'm sure I was in worse shape walking than he was today! Every step was painful and I could feel the spasm spreading from my lower to upper back with every step.

    I take co codamol as well. Amitriptyline was prescribed for leg pain that, strangely, the Gabapentin didn't touch but it makes me feel nauseous so I avoid taking it.

    Any further advice or help would be welcome. It really helps to know that somebody else understands the pain challenge.

  • I'm on Pregabalin (pretty much its twin) - my memory is affected a little but I also find it difficult to find the word I want to say when I'm talking (and typing sometimes!) to someone. Lots of side effects from these drugs, but that's a whole new huge discussion!!

    What dose of Gabapentin on you on?

    I found Amitriptyline to not help me at all - the only effect it had was constipation!!


  • On this site we get more posts and questions on Gabapentin and its sister preganalin than any other subject.

    You didn't say what dose you were taking?

    Gabapentin is a nasty little drug. Comin off it is eveil and you have to do it very very slwly. You also have to start very low and increase just as slowly to the recommended dose is reached.

    If you started on a fairly high dose then it's no wonder you got immediate relief.

    You should speak with your neuralgist and make sure they understand start low and increase.

    You can actually go up to quite a high dose but you must check.

    So back to him


  • What dose of Gabepentin do you take? I am on 1800mg and it does help but I have really bad episodes still. I have the same symtoms as you but instead of Fibro I have Arachnoiditis. Very similar. Nerve pain is the worst.

  • Hello letmein76. I'm sorry it's taken a while to respond to you but I am intrigued by your diagnosis because your symptoms sound so similar to mine ( we can sympathise with each other!) I was wondering if you could tell me how your diagnosis was made? I was wondering if it could be linked to epidurals during childbirth?

    Thank you.

  • Sorry have not replied before but have just seen this. Epidurals can be so dangerous and if the person who gives it to you is inexperienced they can damage the Arachnoid Layer.  This is what happened to me. Not only the but I was injected with a drug called Myodil when having a Mylogram. The two together caused me to get Arachnoiditis. 

  • What you are experiencing is what can be expected in a number of cases.

    You have pain from some point on the body. You take pain killer and the pain disappears. You feel wonderful and carry on doing the activity that had been causing the pain in the first place. Suddenly the body structure which has been pressured by the activity you have been engaging in complains louder than the pain killer can silence. The result more pain and discomfort plus side effects from spinal reflexes.

    Pain killers mask symptoms they do not remove causes.

    You need to ask the question what is it I am doing that is causing my body structure to complain.

    You need to investigate how muscle usage can lead to pain and discomfort. Changing how you use your muscles will modify the amount of pain and discomfort you experience. An Alexander Technique teacher can help you with this. Yoga can help you can more experience of using your muscles a different way.

    Hope I have been helpful.

  • Thank you Johnsmith. You have been helpful. What you say makes sense to me and, indeed, why I avoided going the painkiller route until it no longer made sense not to if I wanted to contribute to family and home life. I can no longer work.

    If the painkillers stop working there is not too much I can do and that worries me. Thank you for yout advice. I will look into the alternative therapies you mentioned but, what concerns me, is the cost. I have very little income and am already spending on organic fruit and veg and vitamin and mineral supplements!

    I am currently taking 1500mg Gabapentin per day.

  • I think maybe you should go back to your GP and discuss being referred to a Pain Clinic and/or changing over to Pregabalin.

    Reducing and eventually coming off Gabapentin will need to be very slow so in the meantime, you'll probably need another analgesic to see you through it.

    Along with the different suggestions and alternatives already given, hopefully you'll get something sorted.

    Best of luck!!

    Keep us updated....


  • Hi Peggy has your neurologist ever investigated why you have nerve pain.I believe you have neuropathic pain from a vitamin B12 deficiency.Years back I spent days & weeks in hospital from severe back pain ,a host of symptons which Drs gave antidepressants as they had no idea what was happening.Now I know why as I have permanent hearing & memory loss with peripheral nerve damage in feet,arms & hands.So as a nurse for 45yrs I always look for causes & I refused to take drugs to treat symptons which take a toll.The following blood tests are recommended Full blood count,active B12 ,folate,iron,ferritin,Vitamin D.Homocysteine.Sadly if this deficiency isn't picked up early & treated it results in unable to walk , deabiliting illness & dementia.If serum b12 is below 500 than nerve damage has already occurred in spine.

  • Hi Peggy

    I take Pregblin, started on a low dose and gradually increased. On near the maximum dose now (500mgs a day). As you describe, initially the effects were, as my husband put it "transformational". But it didn't last, the pain returned time and time again. My memory is terrible and I also struggle to find words, but I put up with this as I think the pain would be worse without. I'm trying to learn to pace myself and not do what johnsmith describes, but I was a very active recently early retired person before developing severe neuropathic pain 18 months ago.

    Recently a pain consultant recommended trying Duloxetine, which has made a huge difference. Amitriptyline didn't do anything for me.

    Best wishes

  • Thank you all for your support. It really helps to discover other perspectives. I had to put my beloved golden retriever to sleep last week and i've been feeling pretty sad and non communicative but getting back on form now.

    Thanks again everyone. Keep on chatting!

  • Have another pup immediately. Nothing distracts better than 8 weeks of fur, teeth and claws. James Herriot!!!! They are never ever a replacement as have

    their own paws to fill. I agree and we have had 7 Border Collies. Would never be without a dog.

    Much licks and wags

    Pat x

  • I agree.  Each time my beloved Scotties have died after a couple of weeks I have looked for a new one. You never forget the one which has gone but a new puppy helps the grieving process so much better. Something to love and care for. 

  • Love, love, love that reply Paton! Thank you!!

You may also like...